Tramadol Symptoms and Warning Signs

The 2015 National Survey on Drug Use and Health estimated nearly 2 million Americans had misused tramadol products. The use of tramadol and related products has increased rapidly over the last few years.

Many people hoped tramadol would have a lower risk of addiction. As one of the weaker opioids, tramadol is often believed to be non-addictive.

Unfortunately, this misunderstanding has allowed many people to abuse tramadol. Sometimes, people don’t even realize they’re struggling with problematic substance use.

This guide will help you recognize tramadol symptoms and warning signs of addiction. You’ll also learn about staging an intervention for a loved one with tramadol addiction.

Symptoms of Addiction to Tramadol

Is tramadol addictive? It’s a common question, and the answer is yes. Despite the belief tramadol is so weak you can’t become addicted, tramadol addiction is quite common.

Tramadol abuse and addiction can come in a few different forms. You may find yourself taking higher doses of this medication. If you use tramadol without having a prescription, you’re also abusing it.

Many people combine tramadol with other substances, such as alcohol. This is also misuse.

Common Tramadol Symptoms and Warning Signs of Withdrawal

In situations of misuse and addiction, tramadol symptoms may include:

  • Nausea and vomiting
  • Dizziness
  • Constipation
  • Appetite loss
  • Muscle aches
  • Sweating
  • Fever
  • Trouble concentrating
  • Depression

This list includes common side effects of using tramadol and other opioid medications. These effects may occur in those who misuse tramadol, especially in withdrawal situations.

Once a person has formed a dependence, going without tramadol creates withdrawal. In addition to some of the above symptoms, withdrawal symptoms can include:

  • Headaches
  • Agitation and irritability
  • Nightmares and insomnia
  • Blurred vision
  • Confusion
  • Restlessness
  • Tremors

People who have a dependence or addiction also experience cravings for the drug.

Warning Signs a Loved One May be Abusing Tramadol

Many people worry that a loved one may be misusing or addicted to tramadol. After all, tramadol is frequently prescribed. Like other opioids, it comes with a high risk of addiction and abuse.

People who misuse tramadol develop both physical and psychological symptoms. Most people use progressively higher doses. This is particularly true if they want to experience the euphoria tramadol creates.

Physical signs of tramadol use include:

  • Changes in appetite
  • Nausea or vomiting
  • Drowsiness
  • Pinpoint pupils
  • Headaches
  • Slurred speech
  • Impaired coordination

Symptoms such as slurred speech and impaired coordination are common with higher doses. They can also be signs of overdose.

Tramadol users are also at a higher risk of convulsion. If a loved one has no history of epilepsy but begins taking seizures, tramadol abuse could be the cause.

Is my Child Using Tramadol?

Parents worry about their children taking part in risky behaviors like drug use. Children often get prescription medications like tramadol from their parents. They may also get it from friends or over the Internet.

How can you tell if your child is using tramadol? You can look for physical signs and symptoms, such as those listed above.

Children may also exhibit changes in behavior. They may begin associating with other drug users. They may also show less interest in activities they used to enjoy, such as hobbies or sports.

Children may also take part in illegal activities to get more.

Parents should be on the lookout for abrupt changes in behavior, such as associating with new friends or disengagement with hobbies. They should also monitor for signs of withdrawal and overdose.

Is my Parent Using Tramadol?

A child may be concerned about their parent’s use or misuse of a substance like tramadol. You should look for changes in your parent’s behavior, such as using larger doses of the drug.

If someone struggles with family responsibilities or demands at work, it could point to a problem with tramadol. Some people also begin “doctor shopping” to get more of the drug.

You’ll want to watch for drug-seeking behaviors like making emergency doctor’s appointments. A parent may also lie about losing prescriptions. Their use may shift from medical to non-medical.

People with tramadol addiction lack control over their use. They continue to use despite negative consequences. They may believe they need the drug to get through the day.

General Signs of Tramadol Addiction

If you asked, “Can you get addicted to tramadol,” you should be aware that anyone can become addicted. Whether it’s a child or a parent, you should be on the lookout for signs such as depressive symptoms and an inability to stop using tramadol.

People with addiction often experience trouble in relationships. Their personalities may change, and they may become more secretive. Lying about drug-seeking behavior is quite common.

Those who are addicted are also at higher risk of overdose. Tramadol depresses the central nervous system. As a result, the person’s breathing may slow or even stop altogether.

Intervention for Tramadol Abuse

What can be done about tramadol abuse and addiction? An intervention is often the first step.

If the person is aware they have a problem, staging an intervention is usually much easier. If the person is not ready to admit their drug use is an issue, they may deny it or feel they’ve been ambushed or attacked.

You should prepare a clear statement about how your loved one’s drug addiction has harmed you. You should also offer them options for treatment. The aim of any intervention is to encourage the person misusing tramadol to seek help.

Finally, you’ll also want to create consequences if your loved one refuses to seek treatment.

You can organize an intervention yourself, or you can work with a professional. Interventions can be difficult and emotional, so it’s usually best to work with someone.

What to Expect from a Tramadol Treatment Program

Detox is the first stage. Withdrawal from tramadol can be life-threatening for those with an addiction. It’s best to have medical help during this stage.

Rehabilitation is the next step. Inpatient and outpatient options may be available.

Spotted Any Tramadol Symptoms and Warning Signs? Help is at Hand

If you or a loved one is abusing tramadol, the best thing you can do is seek help. Knowing tramadol symptoms and warning signs, you’re ready to identify when people close to you are struggling.

If you’re ready to seek help, know that assistance is close at hand. Talk to our expert team today and get started on the road to recovery.